Wildfire, Lipscomb
- When
- March 9, 2:40 PM CST to 6:53 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Double D Wildfire began five miles north of Glazier Texas in Lipscomb County around 1440 CST. The wildfire caused the residents of thirty-five homes to be evacuated and fifty outbuildings were threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Double D Wildfire began five miles north of Glazier Texas in Lipscomb County around 1440 CST. The wildfire caused the residents of thirty-five homes to be evacuated and fifty outbuildings were threatened. The wildfire consumed an estimated three hundred and thirty-one acres and was reported to have a one mile wide front. There were no reports of damages and no injuries. The wildfire was contained around 1853 CST. The wildfire was located near SR 305 and the Lipscomb County and Hemphill County lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 11:39 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1139 AM CST WED MAR 9 2011 .AVIATION... NNWLY SFC WINDS EXPECTED TO GUST TO AROUND 25 KT THIS AFTN...AND THEN DIMINISH QUICKLY THIS EVE...BECOMING LIGHT NLY OR NNELY. SOME HIGH- BASED CU EXPECTED THIS AFTN...WITH CLEAR SKY EXPECTED THIS EVE THRU THU MRNG. SFC WINDS TNGT WILL LIKELY GO LIGHT AND VARIABLE OR LIGHT WLY BEFORE SUNRISE. SWLY SFC WINDS EXPECTED TO RESUME BY 15Z THU. NO VSBY RESTRICTIONS EXPECTED OVERNIGHT. VFR FCST CONTINUES NEXT 24 HOURS. COCKRELL && .PREV DISCUSSION... /ISSUED 548 AM CST WED MAR 9 2011/ AVIATION... 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS WITH JUST A FEW MID-LEVEL CLOUDS EXPECTED TODAY...AND A FEW HIGH CLOUDS TONIGHT WITHIN A NORTHWEST FLOW ALOFT. NORTHWEST WINDS EARLY THIS MORNING WILL VEER TO THE NORTH LATE MORNING TO AROUND MIDDAY...AND INCREASE IN SPEED AS A MID-LEVEL SHORTWAVE RIDES SOUTHEAST OUT OF CO. WILL SEE GUSTS OF 20-25 KTS AT KDHT AND KAMA...AND BETWEEN 25-30 KTS AT KGUY WITH THIS NORTHERLY SURGE. WINDS WILL QUICKLY DISSIPATE EARLY THIS EVENING AND VEER TO THE NORTHEAST...AND THEN REMAIN LIGHT BUT CONTINUE TO VEER AROUND TO THE SOUTHWEST OVERNIGHT AROUND SURFACE HIGH PRESSURE. KB PREV DISCUSSION... /ISSUED 348 AM CST WED MAR 9 2011/ DISCUSSION... SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE PANHANDLES FROM THE NORTH THROUGH TONIGHT. SURFACE WINDS WILL BE GUSTY INITIALLY THIS MORNING...ESPECIALLY ACROSS THE NORTHEAST HALF OF THE CWA...BUT THINK WINDS WILL TAPER DOWN THROUGH THE AFTERNOON. LEE-SIDE SURFACE TROUGH WILL STRENGTHEN AGAIN THURSDAY INTO EARLY FRIDAY AS UPPER HEIGHTS FALL ACROSS THE ROCKIES AHEAD OF THE NEXT STORM SYSTEM. THIS SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THURSDAY AND FRIDAY MORNING. THIS WILL AGAIN PUT THE PANHANDLES ON THE DRIER AND WINDIER SIDE OF THE SYSTEM AS IT MOVES WELL TO OUR NORTH. THERE MAY BE SOME ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS THURSDAY INTO EARLY FRIDAY. THE NEXT COLD FRONT IS EXPECTED TO MOVE SOUTH THROUGH THE PANHANDLES DURING THE AFTERNOON FRIDAY. THE SOUTHWEST WINDS AHEAD OF THE FRONT MAY ACTUALLY DIMINISH THROUGH THE AFTERNOON ACROSS THE SOUTHERN CWA AS THE GRADIENT WEAKENS. BREEZY NORTHERLY WINDS WILL IN TURN DROP IN BEHIND THE FRONT FRIDAY AFTERNOON ACROSS THE NORTHERN CWA. THE TIMING OF THIS FRONT REMAINS IN QUESTION AS MODELS ARE DIFFERING BY ABOUT 150 MILES IN THE PLACEMENT OF THE FRONT ACROSS OUR AREA. IF THE FRONT IS SLOWER TO MOVE THROUGH THE REGION...THEN OUR FIRE WEATHER CONCERNS MAY BE HIGHER...BUT IF THE FRONT IS FASTER....THEN THE FIRE WEATHER CONCERNS MAY NOT BE AS HIGH. FOR NOW HAVE GONE WITH THE GFS TIMING WHICH IS SOMEWHAT OF A COMPROMISE BETWEEN THE FASTER ECMWF AND THE SLOWER NAM. ANOTHER MID AND UPPER LEVEL SHORT WAVE TROUGH MOVES EAST ACROSS THE ROCKIES AND ONTO THE PLAINS BY SUNDAY AND SUNDAY NIGHT. THIS STORM SYSTEM MOVES A LITTLE FURTHER SOUTH THAN THE PREVIOUS ONE. THIS SYSTEM ALSO HAS AN OUTSIDE POTENTIAL TO BRING THE CENTRAL AND EASTERN CWA A CHANCE OF RAIN. THE MODELS ARE NOW DIFFERING ON THE POTENTIAL IMPACTS THIS SYSTEM MAY HAVE ON THE PANHANDLES. THE ECMWF IS THE STRONGER MODEL...WHILE THE GFS SHOWS A MUCH WEAKER WAVE. FOR NOW HAVE DECIDED TO GO WITH WHAT IS ALREADY IN THE FORECAST...WHICH IS A LITTLE CLOSER TO THE ECMWF SOLUTION FOR SUNDAY AND SUNDAY NIGHT. PROGRESSIVE FLOW WITH SYSTEMS MOVING TO OUR NORTH THROUGH EARLY NEXT WEEK SPELLS A WARM AND DRY FORECAST BEYOND SUNDAY NIGHT. FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY AND FRIDAY AS RELATIVE HUMIDITIES DROP AND WINDS INCREASE. THE STRONGEST WINDS APPEAR TO HAPPEN ON FRIDAY AHEAD OF A COLD FRONT. BUT THERE ARE INDICATIONS THAT THE WINDS MAY ACTUALLY BE DIMINISHING DURING THE TIME OF THE LOWEST RELATIVE HUMIDITY. ON THURSDAY...IT LOOKS LIKE THE WIND SPEEDS WILL STAY OUT OF CRITICAL RANGES. THEREFORE...HAVE NOT ISSUED ANY FIRE WEATHER WATCHES AT THIS TIME. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 449 AM CST WED MAR 9 2011 OKZ001>003-TXZ001>020-092200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 449 AM CST WED MAR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY AND FRIDAY DUE TO BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES. THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY...AND ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY AND FRIDAY. KB
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292701.